Author | Krish Bhadra, MD

Articles

Drug-induced lung diseases: A state-of-the-art review

January 02, 2009

p>Drug-induced lung disease (DILD) can be caused by a variety of agents, including chemotherapeutic drugs, antiarrhythmic agents, antibiotics, and NSAIDs. The clinical syndromes associated with DILD include alveolar hypoventilation, acute bronchospasm, organizing pneumonia, and hypersensitivity reactions. Amiodarone lung toxicity often manifests as a chronic fibrosing alveolitis, characterized by an insidious onset of cough, dyspnea, and weight loss. Important components of the workup include chest radiography, pulmonary function testing, and bronchoscopy with bronchoalveolar lavage (BAL). BAL is particularly helpful in identifying eosinophilic pneumonia and diffuse alveolar hemorrhage and in ruling out infectious causes. Management includes drug withdrawal and, in some cases, corticosteroid therapy. Before starting corticosteroids, it is important to rule out infectious causes of lung disease, particularly in patients receiving chemotherapy. (J Respir Dis. 2009;30(1))